Helplines: England's only antidepressant withdrawal helpline, Bristol Tranquilliser Project to close

The local care board said the project was not commissioned to be a national helpline

Watch more of our videos on Shots!
and live on Freeview channel 276
Visit Shots! now

England's only NHS helpline which helps people come off antidepressants is to close, which will leave no nationwide services available. 

In March, NHS England said local health services should support people struggling to come off these drugs

NHS Bristol, North Somerset and South Gloucestershire Integrated Care Board (ICB), which funds local health services, said the Bristol Tranquilliser Project (BTP) was not commissioned to be a national helpline so it will close at the end of September.

A selection of antidepressants (L-R) Wellbutrin, Paxil, Fluoxetine and Lexapro (Pic: Getty Images)A selection of antidepressants (L-R) Wellbutrin, Paxil, Fluoxetine and Lexapro (Pic: Getty Images)
A selection of antidepressants (L-R) Wellbutrin, Paxil, Fluoxetine and Lexapro (Pic: Getty Images)

It said that alternative provision exists, and that the project was only designed to serve the Bristol area.

In total, over eight million adults in England took an antidepressant last year, and recent news has revealed the number of teenagers who have prescriptions for antidepressants has reached one million in a year for the first time. 

The helpline also helps people taking sleeping pills and other prescription medication, but half of its work is with people struggling with symptoms from reducing their dose of an antidepressant.

Manager of the project, Jayne Hoyle told the BBC that by the time people come to her service, they are often "in extreme distress". They may have seen their GP and been referred to specialists for testing, she says.

"The first thing they experience is relief, because we say 'this is withdrawal from your medication...this is what you need to do'."

Withdrawal can happen when you take away a drug your body has become used to, and withdrawing that drug before the brain can adjust can lead to symptoms including low mood and feelings of anxiety, as well as physical symptoms such as dizziness, fatigue and shaking, many of which can mimic other illnesses.

Official guidance for doctors is to suggest that people reduce the dose of their medication in stages - but it does not specify how long it should take.

Mrs Hoyle believes many GPs are still telling people to come off the drugs too quickly, and volunteers and clients say BTP ended up acting as a national helpline, because of a lack of other support available.